Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 23, 2004, 8:40 PM CDT for Fond du Lac County, Sheboygan County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 8:40 PM CDT (01:40 UTC)
- Expired
- May 23, 2004, 9:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Fond du Lac County, WI, Sheboygan County, WI
The radar
The Green Bay radar (KGRB), 83 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS53 KMKX 240140 SVRMKX WIC039-117-240230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 839 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN * UNTIL 930 PM CDT * AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CAMPBELLSPORT... OR ABOUT 10 MILES NORTH OF KEWASKUM...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLYMOUTH. AND 6 MILES SOUTH OF ELKHART LAKE BY 900 PM CDT. HOWARDS GROVE....SHEBOYGAN FALLS. AND KOHLER BY 910 PM CDT. SHEBOYGAN BY 915 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4373 8839 4356 8830 4376 8743 4399 8756 $$ WOOD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 23, 3:30 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT SUN MAY 23 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING. LOW PRESSURE AREA OVER SOUTHERN WI HAS GOTTEN BAGGY AS UPPER LOW REMAINS TO OUR WEST AND CONTINUES TO SLOW DOWN MOVEMENT AND DEVELOPMENT. SOUTHEAST WI HAS GOTTEN INTO THE MORE UNSTABLE AIR WHERE MUCAPES HAVE RISEN INTO 1500-2000 J/KG RANGE. BLUE RIVER PROFILER SHOWS A SUSTAINED SOUTHWEST FLOW 850-700 MB AND MOISTURE IS FEEDING INTO SOUTHERN WI. WEAK ELEVATED TROUGH HAS DEVELOPED SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST ATTM. MORE STORM DEVELOPMENT EXPECTED BY LATE AFTERNOON INTO THIS EVENING. SOME LOCATIONS MAY SEE 1/2 TO 1 INCH AMOUNTS AS PWTR REMAINS ARUND 1.50 INCH AND DOES NOT DRY OUT UNTIL WELL AFTER MIDNIGHT. FLOOD WATCH EXTENDED UNTIL MIDNIGHT. NEW AREA OF LOW PRESSURE PULLS BOUNDARY BACK TOWARD WI MONDAY AND MONDAY NIGHT...WITH ANOTHER ROUND OF RAIN EXPECTED MONDAY NIGHT ACROSS SOUTHERN WI. ANOTHER LOW MOVING INTO WI ON NORTHWEST FLOW WEDNESDAY MAY BRING ANOTHER CHANCE OF RAIN WEDNESDAY NIGHT BUT NOT CONFIDENT ENOUGH TO INCLUDE IN FORECAST ATTN. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA UNTIL MIDNIGHT.
Hazardous weather outlook, May 23, 6:46 AM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 646 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 646 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 23, 6:36 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 636 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-240015- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 636 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. A SEVERE STORM WITH LARGE HAIL WAS LOCATED OVER SOUTHERN DANE COUNTY NEAR STOUGHTON. THE STORM WILL BE NEAR UTICA BY 640 PM CDT. OTHER STORMS HAVE DEVELOPED OVER NORTHEAST IOWA...SAUK...COLUMBIA AND GREEN LAKE COUNTIES. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-240015- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 636 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 7 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 7 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
Local storm report, May 23, 6:41 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL STOUGHTON 42.92N 89.22W
05/23/2004 0.75 INCH DANE WI AMATEUR RADIO
&&
AKSpecial weather statement, May 23, 6:54 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 654 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-240045- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 654 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. A SEVERE STORM WITH LARGE HAIL WAS LOCATED OVER SOUTHEAST DANE COUNTY NEAR UTICA. THE STORM WILL BE MOVING INTO SOUTHWEST JEFFERSON COUNTY NEAR ROCKDALE AND LAKE RIPLEY AFTER 7 PM CDT. OTHER STORMS HAVE DEVELOPED OVER NORTHWEST DANE...SAUK...COLUMBIA AND WESTERN DODGE COUNTIES. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-240045- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 654 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 8 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 8 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
Local storm report, May 23, 7:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL JEFFERSON 43.01N 88.81W
05/23/2004 0.75 INCH JEFFERSON WI LAW ENFORCEMENT
&&
AKLocal storm report, May 23, 7:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
757 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 1 S OCONOMOWOC 43.10N 88.50W
05/23/2004 0.88 INCH WAUKESHA WI NWS EMPLOYEE
&&
AKSpecial weather statement, May 23, 8:28 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 828 PM CDT SUN MAY 23 2004 WIZ056-062>064-067>070-240145- DANE-GREEN-IOWA-JEFFERSON-LAFAYETTE-ROCK-SAUK-WALWORTH- 828 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 CANCELED... THE SEVERE WEATHER HAS ENDED FOR DANE...GREEN...IOWA...JEFFERSON... LAFAYETTE...ROCK...SAUK AND WALWORTH COUNTIES. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ057>060-065-066-071-072-240145- COLUMBIA-DODGE-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-WASHINGTON-WAUKESHA- 828 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 REMAINS IN EFFECT UNTIL 10 PM CDT... THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR COLUMBIA... DODGE...KENOSHA...MILWAUKEE...OZAUKEE...RACINE...WASHINGTON AND WAUKESHA COUNTIES. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. EISE
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:03 PM CDT | Tornado Warning | MKX | Dane, Jefferson | 57 min |
| May 23, 7:11 PM CDT | Tornado Warning | MKX | Columbia, Dodge | 49 min |
| May 23, 7:49 PM CDT | Tornado Warning | MKX | Jefferson, Waukesha | 41 min |
| May 23, 7:55 PM CDT | Tornado Warning | MKX | Dodge, Fond du Lac, Washington | 50 min |
| May 23, 8:00 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 23, 8:00 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 23, 8:26 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Ozaukee, Washington, Waukesha | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.